Iowa, 2016

Flash Flood and Damaging Wind in Iowa, September 9, 2016

September 9, 2016 · NWS DMX · 10 events in 5 counties and zones

A relatively weak cold front that worked through the state the previous day stalled out across northern Missouri and tracked back northward as a weak warm front and eventual stationary front. Initially, storms were able to initiate in South Dakota along/north of the warm/stationary front and progress east/southeast through the evening and overnight hours of the 8th into the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A relatively weak cold front that worked through the state the previous day stalled out across northern Missouri and tracked back northward as a weak warm front and eventual stationary front. Initially, storms were able to initiate in South Dakota along/north of the warm/stationary front and progress east/southeast through the evening and overnight hours of the 8th into the 9th. Later that day, another round of storms moving out of Nebraska were able to strengthen with daytime heating and produce another round of heavy rainfall through portions of the state. The greatest daily totals reached into the 4 to 5 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 9, 5:42 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 9, 5:42 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
642 AM CDT Fri Sep 9 2016

.SHORT TERM.../Today/
Issued at 328 AM CDT Fri Sep 9 2016

Main challenges today will be convection and temperatures. First
impressions...models not doing very well early this morning. At
0730z there is little convection over northwest/western Iowa while
most of the hires models suggested that areal coverage of
thunderstorms would be filling into this area by now. Isolated weak
convection has attempted to develop near Denison/Carroll...but it is
having difficulty holding together. Subjective 03z surface shows a
weak stationary front across southern Iowa...tied to a low over
north central Nebraska. Aloft at H850...flow remains weak over most
of Iowa from the south/southwest at 10-15kts while slightly stronger
flow of 10 to 20kts is persisting in Nebraska. There is also a warm
front aloft which is most likely resulting in the convection now
over eastern South Dakota/western MN. The general lack of convection
at 0730z might be tied to the stronger MCS south in Kansas-Missouri.
As a result of the situation...have trimmed back PoP northwest
through 11-12z and gradually increase across north/north central
through 18z...keeping most of south central dry for now. The push of
mainly stratiform precipitation over northern Missouri may affect
the southeast through 18z. A slightly more consistent picture is
expected this afternoon as the cool front/low sweeps east into the
area.

The weak Nebraska surface low will track into Iowa later this
morning keeping the south in the warm sector. Shower and thunder
chances will remain north with generally increasing chances again
northwest to southeast through 00z. The ESRL HRRR...NMM...ARW and
most of the synoptic models agree that the front will begin to light
up during the afternoon. The initial surge of instability along the
boundary over western/southwest Iowa should be the main concern for
severe weather into the mid to late afternoon hours. This area will
have longer to recover and remain undisturbed for most of the day.
Bulk shear is not particularly strong but enough at 25 to 40kt to
support severe weather with wind and hail the main concerns.
Sufficient cape to 1600-2000 J/KG over the west will diminish
quickly into the evening hours though shear increases behind the
boundary. H850 moisture analysis at 00z shows tropical remnants of
Newton now extending from Texas to Nebraska and this will feed into
the front today. Precipitable water forecast is between 1.5 and 1.75
this afternoon. With some focus along the front the potential for a
1 to 2 inch rainfall is possible. We continue outlooked for a slight
risk of excessive rainfall today through evening. Though the risk is
there...it remains more isolated due to the expectation that the
front will push the storms along as it moves east.  1 hour flash
flood guidance is at least 1.5 inches or higher...with 3 hour at
least 1.75 inches or higher. The areas which experienced heavier
rainfall Tuesday through Wednesday evening may experience minor
runoff issues if some of the storms manage to output up to 2
inches/hour.  Typical urban runoff is also possible in the metro
areas as well.  The storms are progged to affect the I35 corridor
and the Des Moines area by 23-00z...so this line may impact rush
hour traffic later today. For now will not highlight any areas with
headlines given storm movement of 20 to 25kts should offset rainfall
rates. Highs today will recover into the mid 70s north to the lower
80s in central and southern areas.

.LONG TERM.../Tonight through Thursday/
Issued at 328 AM CDT Fri Sep 9 2016

Forecast focus is on lingering storm chances tonight...with drier
and pleasant conditions this weekend into early next week.

Tonight: Forecast Confidence = Medium

An MCS or broken line of storms is expected to be ongoing at the
beginning of the period along a cold front that will bisect Iowa
from NE to SW at 00Z Saturday. The front and associated storms
should remain fairly progressive as they move off to the
east/southeast. The latest CAM guidance from the NSSL WRF, 4KM NAM
NEST, WRF ARW/NMM, and ESRL HRRR indicate that a majority of the
storms should exit the area by 06-09Z Saturday.  The primary severe
threat this evening and tonight /conditional on instability/ will
likely be damaging winds, due to linear MCS mode, along with
locally heavy rainfall. Behind the cold front, breezy northwest
winds will advect in a cooler and drier airmass. Lows tonight
should fall into the 50s.

Saturday through Monday: Forecast Confidence = High

Surface high pressure will build into the Midwest in the wake of the
aforementioned cold front which will result in a stretch of
fantastic weather from Saturday through Monday. Could see some
residual cloudiness Saturday morning, otherwise expect Saturday to
be a breezy day with northwest winds of 15 to 25 mph due to a fairly
tight pressure gradient and subsidence in the wake of the upper
shortwave. H8 temps in the 8C to 10C range will keep highs in the
upper 60s and lower 70s. Southerly return flow on the backside of
the surface high will lead to a moderation in temps on Sunday and
Monday with highs in the 70s to lower 80s.  Dewpoint values will
generally be in the 50s, very comfortable.

Monday Night through Thursday: Forecast Confidence = Medium/High

The 00z suite of models have slowed the next upper trough and
associated cold front a bit, but is still expected to impact the
area from Monday night into Tuesday, resulting in a chance of
showers/tstms, especially over southern Iowa. In the wake of this
frontal passage, a strong Canadian high pressure system is expected
to move into the region on Wed-Thu with the possibility of some of
the coolest weather of the season thus far. Highs on Tuesday and
Wednesday will likely remain in the 60s with lows in the 40s over
northern Iowa on Tuesday night.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 641 AM CDT Fri Sep 9 2016

Main concerns are low cigs/vsby early today over the
region...giving way to sct-bkn MVFR/VFR conditions over the south
by 15-16z. Current IFR conditions across region with line of
storms affecting KMCW and possibly KALO 12-17z...with additional
storms developing northwest/west/southwest by 17-20z. This line
will move southeast through the entire area...KFOD by 00z east to
KMCW/KDSM by 02-03z and KALO/KOTM by 03-04z. Northwest winds will
increase aft 02z as front pushes southeast. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...REV
LONG TERM...Fowle
AVIATION...REV
Hazardous weather outlook, Sep 9, 2:55 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
355 AM CDT FRI SEP 9 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-100900-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
355 AM CDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN IOWA THIS
MORNING. AFTER A RELATIVELY LULL IN THE ACTION...SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE
AFTERNOON AND EVENING. THE GREATEST THREAT FOR SEVERE STORMS IS
ACROSS SOUTHWEST AND SOUTH-CENTRAL IOWA. THE PRIMARY THREATS WILL
BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. AN
ISOLATED TORNADO IS ALSO POSSIBLE EARLY IN THE EVENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH TUESDAY
NIGHT AND AGAIN ON THURSDAY. THE THREAT FOR SEVERE WEATHER IN
THIS PERIOD IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

FOWLE

In the hours before

Special weather statement, Sep 9, 5:10 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
610 AM CDT FRI SEP 9 2016

IAZ004>007-015>017-091500-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE
610 AM CDT FRI SEP 9 2016

...THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING...

SHOWERS AND THUNDERSTORMS ARE MOVING EAST SOUTHEAST INTO NORTHERN
IOWA EARLY THIS MORNING. SOME OF THE STORMS MAY PRODUCE WIND GUSTS
TO 45 MPH ALONG WITH SOME SMALL HAIL AND BRIEF HEAVY RAINFALL.
RAINFALL AMOUNTS MAY REACH 1 TO 2 INCHES IN A ONE TO TWO HOUR
PERIOD...ESPECIALLY NEARER THE IOWA AND MINNESOTA BORDERS.

THIS MAY CAUSE PONDING OF WATER ON CITY STREETS AND FARM FIELDS AS
WELL AS POSSIBLE RUNOFF PROBLEMS IN LOW LYING AREAS SUCH AS LOW
WATER CROSSINGS AND UNDERPASSES.

IF YOU ARE PLANNING ON TRAVELING THROUGH THE REGION EARLY TODAY...
BE PREPARED FOR PERIODS OF BRIEF HEAVY RAINFALL...LOWER VISIBILITY
AND THE POTENTIAL FOR SOME MINOR WATER HAZARDS. THE SHOWERS AND
THUNDERSTORMS WILL BE MOVING THROUGH THE AREA BETWEEN 10 TO 11 AM
THIS MORNING.

REV

The radar

The Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the first event began at 13:30 UTC.

Open the radar archive at this moment

Event by event

8 heavy rain, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Franklin

When
September 9, 7:30 AM CST to 4:30 PM CST
Where
Franklin County, Hampton
Reported by
Social Media
Coordinates
42.750, -93.200

Public reported heavy rainfall of 4.4 inches.

Heavy Rain, Butler

When
September 9, 7:45 AM CST to 10:15 AM CST
Where
Butler County, 2.63 mi ENE of Packard
Reported by
Fire Department/Rescue
Coordinates
42.860, -92.670

Clarksville fire department reported heavy rainfall of 2.3 inches. Much of the rainfall fell within 30 minutes.

Heavy Rain, Butler

When
September 9, 8:30 AM CST to 12:15 PM CST
Where
Butler County, Clarksville
Reported by
Trained Spotter
Coordinates
42.780, -92.670

Trained spotter reported heavy rainfall of 3.25 inches. This is an updated rainfall total from an earlier report as rain has now stopped.

Heavy Rain, Butler

When
September 9, 8:30 AM CST to 12:15 PM CST
Where
Butler County, 0.69 mi N of Clarksville
Reported by
Trained Spotter
Coordinates
42.790, -92.670

Trained spotter reported heavy rainfall of 4.17 inches storm total on the north end of town.

Heavy Rain, Butler

When
September 9, 8:30 AM CST to 6:45 PM CST
Where
Butler County, Clarksville
Reported by
Fire Department/Rescue
Coordinates
42.780, -92.670

Clarksville fire department reported heavy rainfall on the day of 4.6 inches.

Heavy Rain, Butler

When
September 9, 9:00 AM CST to 11:00 AM CST
Where
Butler County, Clarksville
Reported by
Trained Spotter
Coordinates
42.780, -92.670

Trained spotter reported heavy rainfall of 2.9 inches roughly over the last two hours.

Flash Flood, Butler

When
September 9, 12:00 PM CST
Where
Butler County, 1.11 mi NE of Clarksville to 1.33 mi ESE of Packard
Cause
Heavy Rain
Reported by
Public
Coordinates
42.792, -92.656

Public reported several rural roads north of Clarksville impassable due to water flowing over them. Time radar estimated.

Heavy Rain, Crawford

When
September 9, 12:00 PM CST to 3:00 PM CST
Where
Crawford County, Denison
Reported by
Trained Spotter
Coordinates
42.020, -95.350

Trained spotter reported heavy rainfall of 1.2 inches.

Thunderstorm Wind, Story

When
September 9, 2:20 PM CST
Where
Story County, 1.23 mi W of Ames
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.027, -93.644

Large branch around 6 inches in diameter down on the Iowa State University campus west of the Food Science Building.

Heavy Rain, Dallas

When
September 9, 2:30 PM CST to 3:10 PM CST
Where
Dallas County, 1.7 mi WSW of Hadden Hill
Reported by
NWS Employee
Coordinates
41.610, -93.860

NWS Employee reported heavy rainfall of 1.20 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658825, 658818, 658821, 658822, 658826, 658819, 658820, 658824, 660405, 658823.